Follow
Share

Since so many older people get uti’s I want to post an experience I had with Nitrofurantoin as an example of how some meds work for some people but not others.


After two pills I felt like someone had hit me all over my body with a ball bat and left me in a parking lot. My husband had to read med bottle labels since I knew there were words but they made no sense. Plus other symptoms I don't remember.


I called my regular doc’s fill-in who prescribed cipro which also has an extremely long list of side effects but has worked for me in the past.


My point is that obviously uti’s can be really bad and that meds can certainly help but we have to be aware and ready for side effects that perhaps your loved ones can't tell you about.


I was fortunate ... I can still verbalize.

Betsy, I am a lot younger than most here but I recently had a similar experience with UTI meds! This UTI was unlike any other I have ever had, my only symptom for the first 3 days was the extreme urge to pee. It felt like my bladder was going to explode & nothing I did relieved the urge. It started on Thursday night & wasn’t too bad but but Saturday I was in agony. Because of COVID, the urgent cares here are closed so I had to suffer all weekend & didn’t sleep for 2 nights! Anyway stupid me told the dr that I usually am prescribed Bactrian for UTIs and that the last time I took it, I thought it worked really slow because I didn’t feel better from the UTI until the end of the antibiotic round. So he gave me macrobid this time. I took the first dose and 5 hours later, I felt awful! I had a fever, chills nausea and lumbar back pain! I felt like I had the flu! This went on for 3 days and then I researched the side effects and read reviews and put 2 & 2 together that I was having a reaction to the macrobid. I stopped taking it and got a telehealth appointment with a dr at my GPS office (my GP was booked). And he felt that I had a kidney infection. Looking back I don’t think I did. Anyway he put me on keflex and OMG I will never take that drug again! I took the first dose and within 30 minutes I had awful nerve pain in my arms! And then for the next 4 days, I felt nauseated, had horrible headaches the first 2 nights (never had headaches like this before. These were at the back of my head and neck. Felt like pressure. And strangely enough on the 2 night, the headache went away after I drank a cup of coffee! I was also very paranoid, anxious and jittery like I had drunk an entire pot of coffee on an empty stomach. I also felt “off” the entire time I was on the keflex, I was not myself at all. This was a nearly two-week order and it was awful. I will never take macrobid or keflex again. I will stick to bactrim. A friend/retired nurse told me she takes cipro too & wont take anything else. I may be willing to try it myself next time but this last experience has me afraid to try anything else!
(0)
Report

ANY medication can end up causing issues, but with young children and elders (esp when dementia is at play), this can become a huge issue. They can't alsways tell you what's going on.

My daughter at 9m old reacted to a Mycin. Doc was useless. Finally had to go to ER. It was not only causing allergic reaction, but it wasn't treating the ear infection!

For me, the 2 biggies were Heparin and Botox. The Heparin caused my platelet count to rocket, where usually the concern is it drops too much (it is intended to reduce platelets, to reduce chance of clotting.) I was in hospital and lab doc came to see me, explained my count was normal on admittance and now is sky high. Um, this is YOUR bailiwick dude... I'm not allowed to eat, so the only things going in are things y'all are doing! This went on until I finally took one shot in the abdomen as the backs of my arms hurt too much. Hematoma. Shots stopped, count went back to normal! The Botox (I was horrified they even wanted to use this on me, when I looked up what it is!) was an attempt to treat something in the esophagus. One time only and ended up with hives!

The Mycin and Heparin have been around a long long time, but while these (and other meds) might be safe for the majority, there are those of us who can't take them!

So, when dealing with young children, elders and those with dementia, WE have to be very observant AND know what side effects there might be (in my case with the Heparin, this isn't really a known effect!) Whatever is taken should NOT cause odd behavior, hives, or other reactions, it should be treating the condition. As with my daughter, if there is a reaction, this drug isn't going to treat whatever it was intended to treat either!
(0)
Report

My Mom was sensitive to penicillin, it was on her hospital record. But, they gave her an antibiotic with penicillin in it. She wascworse the third day than when she went in. My daughter left work because of the picture I sent. She looked at the antibiotic and looked it up. She thought my Mom was dying. Walked out and told the nurse to change the antibiotic. I had been arguing with this nurse that something was wrong with my Mom. My daughter shows up in her scrubs and wala, they jump.
(0)
Report

My mom is 91 and cipro caused swelling in her lower legs. It went away eventually.
(0)
Report

You are so right. Doctors are hesitant to give Cipro right now. There have been some side effects, one quite serious; when this happens all docs often just STOP prescribing. Yet Cipro was the only thing that helped me after the above med did nothing and Augmentin did very little. I haven't had a UTI for decades now and though I am old nurse and anti-supplements, I do take D-Mannose and I haven't had an infection since. I was getting over four a year, and threatened with having to take Cipro once daily prophylactically. Something they REALLY hate to do. We all react differently to drugs. Any body and its reactions are about as individual as the thumbprint. Wishing you good luck. I get Source Natural Brand of D-Mannose, about 120 tabs for 33.00, take one a day, should you ever wish to try it. I get mine from Amazon, but have seen it in health food stores as well.
(1)
Report

Start a Discussion
Subscribe to
Our Newsletter